New Jersey, 2013Flooding in New Jersey, June 14 to 16, 2013
June 14 to 16, 2013 · NWS PHI · 3 events in 2 counties and zones
Several heavy rain events in the week leading up to the 14th contributed to rises across the areas creek and streams. Some of the heaviest rain was reported across northern New Jersey, which caused the Passaic, Pompton and Millstone Rivers to overflow their banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several heavy rain events in the week leading up to the 14th contributed to rises across the areas creek and streams. Some of the heaviest rain was reported across northern New Jersey, which caused the Passaic, Pompton and Millstone Rivers to overflow their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 14, 3:32 AM EST, 28 minutes earlier.
Area forecast discussion, Jun 14, 3:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
432 AM EDT FRI JUN 14 2013
.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE REGION TODAY, SLIDING TO OUR
SOUTHEAST OVER THE WEEKEND. A LOW PRESSURE SYSTEM WILL APPROACH FROM
THE WEST ON MONDAY, DRAGGING A COLD FRONT THROUGH THE AREA ON
TUESDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE REST OF
THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESS IS GRADUALLY PULLING AWAY TO THE NE FROM THE NJ COASTLINE
BUT THE UPPER TROF AXIS IS STILL OVER OUR AREA WITH ASSOCD LINGERING
CLOUDS AND LIGHT PRECIP. LATER TODAY AS THE UPPER TROF MOVES TO OUR
EAST...THERE WILL STILL BE CONSIDERABLE MOISTURE AROUND. BY MID TO
LATE MORNING SOME PARTIAL CLEARING IS EXPECTED WHICH WILL ALLOW FOR
HEATING AND SOME INSTBY DURING THE AFTN. SO WE ARE RETAINING A CHC
FOR SHOWERS TODAY WITH SOMEWHAT HIGHER POPS IN THE AFTERNOON AND
GENERALLY NE OF A RDG-PHL-ACY LINE. MAX TEMPS SHOULD BE MORE UNIFORM
ACROSS THE FCST AREA TODAY...MAINLY IN THE LOWER TO MID 70S EXCEPT
SOME 60S IN HIGHER ELEVATIONS NW. WINDS WILL BE GUSTY THIS MORNING
INTO EARLY AFTERNOON BUT SHOULD DIMINISH LATER AS THE PRESSURE
GRADIENT BEHIND THE DEPARTING LOW WEAKENS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
HIGH PRESSURE BUILDS IN TO SOME EXTENT FOR FRIDAY NIGHT AND DRIER
AIR COMES IN ON NW FLOW AT THE SFC AND ALOFT. ANY LINGERING SHOWERS
SHOULD DISSIPATE BEFORE SUNSET. SFC WINDS SHOULD DIMINISH OVERNIGHT
ALLOWING FOR GOOD RADIATIONAL COOLING AND TEMPS FALLING INTO THE
50S.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE HIGH PRESSURE WILL LARGELY BE IN CONTROL OF OUR WEATHER FOR
THE WEEKEND. THE FLOW AROUND THE HIGH AS IT SINKS TO OUR SOUTH WILL
BRING IN SOME COOLER AND DRIER AIR IN THE NORTH TO NORTHWEST FLOW.
SATURDAY WILL BE A COOL, DRY DAY ACROSS THE REGION. LOW LEVEL
MOISTURE WILL BE FAIRLY LOW AND WE SHOULD HAVE SUNNY SKIES
THROUGHOUT THE DAY. 850 TEMPS WILL BE AROUND 8-10C, WHICH INDICATES
COOLER MAXIMUM TEMPERATURES, ONLY INTO THE MID TO UPPER 70S, ACROSS
THE AREA. WITH LITTLE TO NO CLOUDS AROUND THE SURFACE MAY HEAT JUST
A TAD MORE AND WE MAY REACH AROUND 80 IN SOME LOCATIONS.
SUNDAY IS BEGINNING TO LOOK A BIT WETTER THAN IT HAS THE PAST FEW
DAYS. WHILE THE SURFACE HIGH SLIDES TO OUR SOUTHEAST, WE START TO
DEVELOP A MORE SOUTHERLY FLOW. THIS FLOW WILL INCREASE MOISTURE
ACROSS OUR REGION. THERE IS AN INDICATION IN THE MODELS THAT A
TROUGH MAY DEVELOP AT THE SURFACE BY SUNDAY AFTERNOON. IN ADDITION,
A CONVECTIVE COMPLEX ASSOCIATED WITH A MID LEVEL SHORTWAVE WILL
ROTATE INTO OUR AREA ON SUNDAY. WHILE THE WAVE APPEARS TO WEAKEN AS
IT HEADS EAST, THERE IS THE POTENTIAL FOR IT TO HOLD TOGETHER AND
MAKE IT TO OUR AREA. TIMING AND STRENGTH OF THIS WAVE DIFFER AMONGST
THE MODELS SO CONFIDENCE IS NOT VERY HIGH THAT IT HOLDS TOGETHER ALL
THE WAY TO OUR COAST. REGARDLESS, THERE WILL REMAIN A CHANCE FOR
SOME SHOWERS AND THUNDERSTORMS TO DEVELOP ON SUNDAY, MAINLY IN THE
AFTERNOON AS THEY WILL LIKELY BE MORE DIURNALLY DRIVEN.
MONDAY LOOKS TO BE SIMILAR TO SUNDAY IN THE FACT THAT A TROUGH
DEVELOPS ACROSS OUR REGION. WHILE THE MID LEVEL FLOW DOES HAVE A FEW
SHORTWAVES MOVING THROUGH, THEY DO NOT APPEAR TO BE AS STRONG AS
THOSE ON SUNDAY AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL AGAIN
BE POSSIBLE AS WE HEAT UP AT THE SURFACE AND MAY HAVE JUST ENOUGH
INSTABILITY TO SPARK OFF SOME STORMS. AGAIN, THESE MAY END UP BEING
MORE DIURNALLY DRIVEN.
TUESDAY WILL BE THE DAY WE SEE OUR NEXT FRONTAL SYSTEM MOVE THROUGH.
LOW PRESSURE ACROSS THE GREAT LAKES WILL DRIVE A COLD FRONT
SOUTHWARD INTO OUR AREA ON TUESDAY. THE FRONT STARTS TO PUSH INTO
OUR NORTHWESTERN ZONES DURING THE MORNING BUT APPEARS TO SLOW DOWN
AND TAKE THE REST OF THE DAY TO CLEAR THE COAST. IN ADDITION, A WAVE
WILL MOVE ALONG THE FRONTAL BOUNDARY AS IT MOVES THROUGH OUR AREA.
THE SOUTHWEST FLOW THAT DEVELOPS LATE IN THE WEEKEND WILL CONTINUE
THROUGH TUESDAY. AS A RESULT, WE WILL SEE AN INCREASE IN MOISTURE
AND PRECIPITABLE WATER VALUES WILL START TO RISE ONCE AGAIN, NEARING
2 INCHES ACROSS MUCH OF THE REGION. THIS GIVES AN INDICATION THAT
YET ANOTHER HEAVY RAIN EVENT MAY BE ON TAP FOR OUR ALREADY
WATERLOGGED REGION. THIS WILL NEED TO BE FOLLOWED CLOSELY AS WE HAVE
SEEN CONSIDERABLE RAIN THIS PAST WEEK AND FLOODING WILL REMAIN A
CONCERN.
WITH THE SOUTHWEST FLOW ON SUNDAY AND MONDAY, WE WILL SEE SOME
WARMER AIR ADVECT INTO THE REGION, ESPECIALLY ACROSS OUR SOUTHERN
AREAS. MAXIMUM TEMPERATURES WILL RISE INTO THE LOW TO MID 80S, WITH
SOME UPPER 80S POSSIBLE ACROSS THE DELMARVA. TEMPERATURES ON TUESDAY
WILL BE SLIGHTLY COOLER WITH THE FRONT MOVING THROUGH, MAINLY IN THE
LOW TO MID 80S.
WEDNESDAY STARTS TO DRY OUT BEHIND THE DEPARTING COLD FRONT AND ANY
LINGERING SHOWERS SHOULD EXIT THE REGION BY WEDNESDAY MORNING. HIGH
PRESSURE WILL BUILD IN FROM THE WEST AND WILL MOVE DIRECTLY OVER THE
REGION ON THURSDAY. A MID LEVEL TROUGH STARTS TO DEVELOP ACROSS THE
EASTERN UNITED STATES ON WEDNESDAY AND WILL PERSIST THROUGH
THURSDAY. WHILE THE HIGH WILL KEEP US DRY, THE MID LEVELS WILL BE
COOLER AND TEMPERATURES WILL REMAIN ON THE COOL SIDE. MAXIMUM
TEMPERATURES ON BOTH DAYS WILL GENERALLY BE IN THE MID TO UPPER 70S.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VSBYS ARE GOOD EARLY THIS MORN IN SPITE OF SOME LINGERING LIGHT RAIN
OVER THE AREA. HOWEVER CIGS ARE MVFR WITH A RATHER SOLID LOW CLOUD
DECK PERSISTING EVEN AS THE SFC LOW PRESS MOVES NE AND AWAY FROM THE
AREA. THE CIGS WILL BE SLOW TO IMPROVE THIS MORNING BUT ARE FCST TO
BECOME VFR BY LATE MORNING OR MIDDAY. SOME BREAKS IN THE CLOUD WILL
ALLOW FOR SOME HEATING AND INSTBY SHOWERS DEVELOPING IN THE AFTN BUT
THESE SHOULD NOT POSE ANY SIGNIFICANT PROBLEMS FOR CIGS OR VSBYS.
THE PRESSURE GRADIENT ON THE BACK SIDE OF THE LOW PRES IS PRODUCING
SOME GUSTY N/NNW WINDS. GUSTS 20-25 KT ARE EXPECTED TO CONTINUE
THROUGH THE MORNING BUT DIMINISH DURING THE AFTERNOON AS THE LOW
MOVES FURTHER AWAY AND THE GRADIENT RELAXES. CLEAR CONDS AND LIGHT
NW WINDS WILL PREVAIL TONIGHT.
OUTLOOK...
SATURDAY...VFR CONDITIONS EXPECTED.
SUNDAY AND MONDAY: MAINLY VFR CONDITIONS EXPECTED. MVFR CONDITIONS
POSSIBLE IN SHOWERS AND THUNDERSTORMS, MAINLY IN THE
AFTERNOON.
TUESDAY...MAINLY VFR CONDITIONS EXPECTED. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE THROUGH THE DAY AS A COLD FRONT MOVES
THROUGH WITH MVFR CONDITIONS POSSIBLE.
&&
.MARINE...
WINDS AND SEAS HAVE BEEN INCREASING EARLY TODAY AS THE SEASONALLY
STRONG LOW PRES MOVES EAST AND NLY WINDS PICK UP AROUND THE BACK
SIDE OF THE LOW. BUOY 44065 NEAR THE NORTH END OF OUR FCST WATERS
HAS BEEN GUSTING 25-30 KT WITH SEAS BUILDING TO AROUND 5 FEET. BUOY
44009 AT THE SOUTH END HAS BEEN SLOWER TO INCREASE BUT IS NOW
APPROACHING SCA CRITERIA. THE SCA FOR COASTAL WATERS REMAINS IN
EFFECT TODAY...AND AN ADDITIONAL SCA HAS BEEN ADDED FOR DELAWARE BAY
THIS MORNING WHERE GUSTY N-NW WINDS HAVE DEVELOPED. WINDS SHOULD
DIMINISH OVER THE BAY BY AROUND NOON BUT HIGHER WINDS AND WAVES WILL
CONTINUE SOMEWHAT LONGER OVER THE COASTAL OCEAN WATERS. QUIETER
CONDS SHOULD PREVAIL OVER ALL FCST WATERS FOR TONIGHT.
OUTLOOK...
FOR SATURDAY THROUGH TUESDAY, WINDS AND SEAS WILL REMAIN BELOW SMALL
CRAFT CRITERIA. AS A PROLONGED SOUTHERLY FLOW DEVELOPS EARLY NEXT
WEEK, SEAS WILL START TO INCREASE AND MAY BEGIN TO APPROACH 5 FEET.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ450>455.
SMALL CRAFT ADVISORY UNTIL NOON EDT TODAY FOR ANZ430-431.
&&
SYNOPSIS...MEOLA
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM...MEOLA
AVIATION...AMC/MEOLA
MARINE...AMC/MEOLAHazardous weather outlook, Jun 14, 3:16 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
416 AM EDT FRI JUN 14 2013
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-150830-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
416 AM EDT FRI JUN 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-150830-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
416 AM EDT FRI JUN 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-150830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
416 AM EDT FRI JUN 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Somerset
- When
- June 14, 4:00 AM EST to June 15, 4:30 AM EST
- Where
- Somerset County, 1.27 mi NNW of Rocky Hill to 1.01 mi S of Griggstown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.417, -74.638
Heavy rain that fell in the week leading up to the 14th caused the Millstone River to overflow its banks. The Millstone River at Griggstown was above its 10 foot flood stage from 530 a.m. EDT on the 14th through 515 a.m. EDT on the 15th. It crested at 10.35 feet at 430 p.m. EDT on the 14th.
Flood, Morris
- When
- June 14, 10:00 AM EST to June 16, 9:30 AM EST
- Where
- Morris County, 1.84 mi NNE of Hanover Neck to 1.84 mi NE of Hanover Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.856, -74.342
Heavy rain that fell in the week leading up to the 14th caused the Passaic River to overflow its banks. The Passaic River at Pine Brook was above its 19 foot flood stage from 1130 a.m. EDT on the 14th through 830 a.m. EDT on the 16th. It crested at 19.1 feet at 1015 a.m. EDT on the 15th. The Passaic River at Two Bridges was above its 9 foot flood stage from 700 p.m. EDT on the 14th through 1015 a.m. EDT on the 16th. It crested at 9.27 feet at 1230 p.m. EDT on the 15th.
Flood, Morris
- When
- June 14, 12:00 PM EST to June 16, 3:00 AM EST
- Where
- Morris County, 2.07 mi ESE of Lincoln Park to 2.58 mi E of Lincoln Park
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.914, -74.266
Heavy rain that fell in the week leading up to the 14th caused the Pompton River to overflow its banks. The Pompton River at Mountainview Road was above its 8 foot flood stage from 345 a.m. EDT through 530 p.m. EDT on the 15th. It crested at 8.06 feet at 900 a.m. EDT on the 15th. The Pompton River at Midwood was above its 7.5 foot flood stage from 150 p.m. EDT on the 14th through 335 a.m. EDT on the 16th. It crested at 8.04 feet at 1010 a.m. EDT on the 15th. The Pompton River at Ryerson Road was above its 12 foot flood stage from 225 a.m. EDT through 1210 p.m. EDT on the 15th. It crested at 12.03 feet at 740 a.m. EDT on the 15th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Iowa, June 14 to 15, 2013$1.5 million · 2 in hail · 41 events
- Flash Flooding in New York, June 14, 2013$1.0 million · 6 events
- Flooding in Iowa, June 14 to 17, 2013$1.0 million · 4 events
- Hail and Damaging Winds in Nebraska, June 14, 2013$280,000 · 1.5 in hail · 8 events
- Hail in Iowa, June 14, 2013$90,000 · 1.5 in hail · 3 events
- Flood in Massachusetts, June 14, 2013$40,000 · 1 event
- Tornado and Flash Flooding in Texas, June 14 to 15, 2013$25,000 · EF0 · 5 events
- Hail and Damaging Winds in Kansas, June 14 to 16, 2013$3,000 · 1.5 in hail · 14 events
- Flash Flood and Hail in Nebraska, June 14, 20131.75 in hail · 13 events
- Hail and Damaging Winds in Florida, June 14, 201350 kt wind · 7 events
- Hail in Iowa, June 14, 20131.5 in hail · 6 events
- Waterspouts in Gulf of Mexico, June 14, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460598, 460596, 460597.